Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 270, NWS Jackson, KY

August 14, 2011Bell County, Harlan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 14, 2011, 1:27 PM EDT for Bell County, Harlan County, Kentucky. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2011, 1:27 PM EDT (17:27 UTC)
Expired
Aug 14, 2011, 2:00 PM EDT
In force
33 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bell County, KY, Harlan County, KY

The radar

The Knoxville radar (KMRX), 63 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 1:40 PM EDTTSTM WND DMG1 Sw Mary Alice, KYTWO TREES DOWN NEAR KY1216 AND KY72
Aug 14, 1:47 PM EDTTSTM WND DMG3 Wnw Crummies, KY2 TREES BLOCKING KY3001
Aug 14, 1:50 PM EDTTSTM WND DMGSmith, KY2 TREES WERE REPORTED DOWN ON KY987.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1918 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1918 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS53 KJKL 141727
SVRJKL
KYC013-095-141800-
/O.NEW.KJKL.SV.W.0270.110814T1727Z-110814T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
127 PM EDT SUN AUG 14 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BELL COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHWESTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 200 PM EDT

* AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE        
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED NEAR BLACK SNAKE...OR 10 MILES EAST OF PINEVILLE...AND     
  MOVING EAST AT 25   MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARLAN...PATHFORK...COLDIRON...ALVA...WALLINS CREEK...KERR...
  LONGTON...SOUTH WALLINS...KENTENIA...LOW...TREMONT...TWILA...FRESH
  MEADOWS...WHITE STAR...RIO VISTA...HENSLEY STORE...LIGGETT...
  STANFILL...BARDO AND TEETERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3667 8357 3685 8356 3684 8312 3675 8312
      3674 8314 3674 8319 3668 8338 3666 8342
TIME...MOT...LOC 1727Z 273DEG 23KT 3674 8348
WIND...HAIL 60MPH 1.00IN

$$

PELTON
3 follow-up statements
480 
WWUS53 KJKL 141734
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
134 PM EDT SUN AUG 14 2011

KYC013-095-141800-
/O.CON.KJKL.SV.W.0270.000000T0000Z-110814T1800Z/
BELL KY-HARLAN KY-
134 PM EDT SUN AUG 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
HARLAN AND EAST CENTRAL BELL COUNTIES UNTIL 200 PM EDT...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
PATHFORK...OR 10 MILES SOUTHWEST OF HARLAN...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  HARLAN...SOUTH WALLINS...KENTENIA...LOW...TREMONT...TWILA...FRESH
  MEADOWS...WHITE STAR...HENSLEY STORE...LIGGETT...STANFILL...
  BARDO...TEETERSVILLE...ELCOMB...SUNSHINE...MARY ALICE...PANSY...
  MARTINS FORK...DRESSEN AND COBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3667 8357 3685 8356 3684 8312 3675 8312
      3674 8314 3674 8319 3668 8338 3666 8342
TIME...MOT...LOC 1734Z 273DEG 23KT 3674 8342
WIND...HAIL 60MPH 1.00IN

$$

GEOGERIAN
932 
WWUS53 KJKL 141739
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT SUN AUG 14 2011

KYC013-141749-
/O.CAN.KJKL.SV.W.0270.000000T0000Z-110814T1800Z/
BELL KY-
139 PM EDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL BELL
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3674 8314 3674 8319 3668 8338 3666 8342
      3671 8348 3681 8345 3684 8312 3675 8312
TIME...MOT...LOC 1739Z 273DEG 23KT 3674 8338

$$

KYC095-141800-
/O.CON.KJKL.SV.W.0270.000000T0000Z-110814T1800Z/
HARLAN KY-
139 PM EDT SUN AUG 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
HARLAN COUNTY UNTIL 200 PM EDT...

AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR ALVA...OR 9 MILES SOUTHWEST OF
HARLAN...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY
THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  HENSLEY STORE...LIGGETT...STANFILL...BARDO...TEETERSVILLE...MARY
  ALICE...PANSY...MARTINS FORK...COBURN...YANCEY...PEEPACE STORE...
  GRAYS KNOB...FARMERS MILL...CHEVROLET...LENARVE...MARTINS FORK
  LAKE...THREE POINT...SMITH...MARY HELEN AND MERNA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3674 8314 3674 8319 3668 8338 3666 8342
      3671 8348 3681 8345 3684 8312 3675 8312
TIME...MOT...LOC 1739Z 273DEG 23KT 3674 8338
WIND...HAIL 60MPH 0.88IN

$$

GEOGERIAN
797 
WWUS53 KJKL 141755
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
155 PM EDT SUN AUG 14 2011

KYC095-141805-
/O.EXP.KJKL.SV.W.0270.000000T0000Z-110814T1800Z/
HARLAN KY-
155 PM EDT SUN AUG 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARLAN COUNTY
WILL EXPIRE AT 200 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3674 8314 3674 8319 3668 8338 3666 8342
      3671 8348 3681 8345 3684 8312 3675 8312
TIME...MOT...LOC 1755Z 273DEG 23KT 3673 8325

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 11:22 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 14, 11:22 AM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1122 AM EDT SUN AUG 14 2011

.SHORT TERM.../THE REST OF TODAY/...UPDATED

A FEW SHOWERS AND ISOLATED TSRA HAVE DEVELOPED THIS AM ALONG OR IN
ADVANCE OF THE COLD FRONT THAT IS GRADUALLY WORKING ACROSS THE CWA.
AS OF 15Z...THE FRONT EXTENDED SOUTH FROM AN AREA OF LOW PRESSURE
OVER THE GREAT LAKES REGION DOWN THROUGH EASTERN OH AND INTO
NORTHEASTERN KY BETWEEN FLEMINGSBURG AND KHTS. THE FRONT THEN EXTENDED
SOUTH TO THE W OF JKL TO BETWEEN KLOZ AND KSME AND THEN SOUTH INTO TN.

A VORT LOBE/SHORTWAVE MOVING AROUND THE MAIN CIRCULATION OVER OH
APPEARED TO BE MOVING THROUGH CENTRAL KY ATTM AIDING IN SHRA/TSRA
DEVELOPMENT ALONG/IN ADVANCE OF THE FRONT. SOME CLEARING WAS NOTED IN
ITS WAKE OVER CENTRAL KY. HOWEVER...AN ADDITIONAL SHORTWAVE WAS
ROTATING DOWN ACROSS IL BEHIND IT WITH COOLER 8H AIR ASSOCIATED WITH
IT. OVERALL...WITH THE INITIAL VORT LOBE/SHORTWAVE WORKING EAST...THIS
SHOULD HELP PUSH THE FRONT THE REST OF THE WAY ACROSS THE CWA THROUGH
ABOUT 19Z OR SO WITH CHANCES FOR SHRA/TSRA THE BEST AHEAD OF IT.
SOME PARTIAL CLEARING AND SOME HEATING DURING THE EARLY TO MID
AFTERNOON WILL OCCUR BEHIND THE FRONT. IN ADDITION...THE APPROACHING
SHORTWAVE AND COLD AIR ADVECTION ALOFT WILL ALSO SERVE TO STEEPEN UP
LAPSE RATES AND SHOULD LEAD TO ADDITIONAL CU AND SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON.

ALTHOUGH THE INITIAL STRATUS AND STRATOCU HAS LED TO A SLOW
TEMPERATURE RISE IN SOME PLACES...WITH A FEW HOURS OF HEATING FROM
AUGUST SUNSHINE...FEEL THAT THE PREVIOUSLY FORECAST NUMBERS ARE STILL
REACHABLE. HOWEVER...ADJUSTED THE HOURLY T CURVE FOR LATEST TRENDS
WITH A BIT SLOWER RISE OVER THE NEXT COUPLE OF HOURS. AS FOR POPS...
ADJUSTED THE FIRST COUPLE OF HOURS BASED ON THE LATEST TRENDS AND
EXTRAPOLATED THAT OUT IN TIME. AFTER THAT POINT...BLENDED BACK IN
WITH THE MID TO LATE AFTERNOON SCATTERED POPS FROM THE PREVIOUS
FORECAST.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH MONDAY NIGHT/

SFC ANALYSIS AT 07Z SHOWS AN AREA OF LOW PRESSURE MOVING THRU THE
LOWER GREAT LAKES WITH A TRAILING COLD FRONT ALONG THE OHIO VALLEY
POISED TO BEGIN SWINGING THRU THE COMMONWEALTH. A BROKEN LINE OF
TSTMS CONTINUES TO DRIFT SE TOWARDS THE CWA AHEAD OF THE FRONT
ALTHOUGH IT HAS BEEN LOSING SOME OF ITS BITE ALONG THE WAY.
ALOFT...LATEST WV/IR IMAGERY REVEALS THE PARENT UPPER LEVEL LOW
ROUNDING THE BASE OF A POSITIVELY TILTED MID AND UPPER LEVEL TROF
SLOWLY PIVOTING OVER THE GREAT LAKES. CLOSER TO HOME...CLOUDS HAVE
THINNED OUT CONSIDERABLY OVER THE AREA...ALLOWING A FEW AREAS OF
DENSE FOG TO DEVELOP AROUND SOME OF THE VALLEYS THIS MORNING.

GUIDANCE REMAINS IN RELATIVELY GOOD AGREEMENT WITH THE LARGE SCALE
FEATURES AND THERE IS SOME CONSENSUS BETWEEN THE ECMWF AND GFS WITH
THE SFC FEATURES AS WELL. HAVE AGAIN USED A BLEND OF THE 00Z SUITE
WHEN CONSIDERING THE INFLUENCE OF THE MID AND UPPER LEVEL FEATURES
WITH A SLANT TOWARDS THE 14.02Z HRRR THRU THE MORNING AND INTO THE
AFTERNOON TODAY FOLLOWED BY A 00Z EURO/GFS BLEND FOR THE SENSIBLE
WX THRU THE REMAINDER OF THE SHORT TERM.

FOR TODAY...ALONG WITH THE COLD FRONT...A COUPLE OF VORTICITY LOBES
ROTATING THRU THE COMMONWEALTH AROUND THE MAIN VORTMAX ASSOCIATED
WITH THE H5 LOW WILL PROVIDE ENOUGH FORCING TO NECESSITATE KEEPING
GOOD CHANCE TO LIKELY POPS THRU THE DAY AND INTO THE EVENING. AM
SOMEWHAT CONCERNED THAT OUR ERN MOST COUNTIES WILL HAVE ENOUGH TIME
TO SUFFICIENTLY DESTABILIZE BEFORE THE MORE FAVORABLE FORCING BEGINS
TO KICK IN LATER THIS MORNING/AFTERNOON...BUT FEEL THAT A LACK OF
DEEP LAYER MOISTURE IN ANY OF THE SOUNDINGS AND TIME/HEIGHTS WOULD
FOR THE MOST PART PRECLUDE ANY SIGNIFICANT SEVERE THREATS.

HAVE OPTED TO KEEP A MENTION OF THUNDER OVERNIGHT AS THE GUIDANCE
POINTS TOWARDS SOME GREAT LAKES MOISTURE RETURNING TO THE MID LEVELS
ON NNW FLOW THROUGH THE COLUMN AS THE MID LEVEL TROF BEGINS TO EXIT
TO THE EAST. THE SLOWER CONSENSUS FINALLY BRINGS THE H7 TROF AXIS THRU
THE COAL FIELDS BETWEEN 06 AND 12Z ON MONDAY AND THAT USUALLY SEEMS
TO MARK THE END OF ANY LEGITIMATE CHANCES FOR THUNDER. WE COULD SEE
ENOUGH BREAKS IN THE CLOUDS OVERNIGHT TO HASTEN ANOTHER ROUND OF
DENSE VALLEY FOG...AND WILL CONTINUE TO KEEP THIS THEME IN THE
FCST. HAVE REMAINED CONSERVATIVE ON MONDAY AND KEPT A SLIGHT CHANCE
FOR A FEW ISOLATED SHOWERS...MAINLY IN THE MORNING. OTHERWISE...SFC
HIGH PRESSURE COUPLED WITH RISING HEIGHTS ALOFT IN RESPONSE TO THE
DEPARTING TROF SHOULD BRING ABOUT CLEARING SKIES TO END THE PERIOD.

FOR TEMPS...USED A CONSENSUS BLEND WITH THE CURRENT FCST WHICH
RESULTED IN MINIMAL CHANGES TO THE INHERITED HIGHS/LOWS THRU THE
PERIOD. TEMPS TODAY/TONIGHT WILL BE LARGELY DEPENDENT ON HOW MUCH
CONVECTION ACTUALLY MATERIALIZES...BUT GENERALLY PREFERRED TO KEEP A
MORE LIMITED DIURNAL CURVE WITH THE EXPECTED CLOUD COVER LINGERING
INTO MONDAY.

.LONG TERM.../TUESDAY THROUGH SATURDAY/

THE MODELS ARE SHOWING GREATER CONSISTENCY AND STABILITY WITH THE
LONG WAVE SCENARIO FOR THE EXTENDED PORTION OF THE FORECAST. FLAT
RIDGING TEMPORARILY BUILDS EAST INTO KENTUCKY THROUGH MID WEEK IN
THE WAKE OF THE DEPARTING UPPER TROUGH. THERE IS NOW AGREEMENT AMONG
THE VARIOUS MODELS THAT THIS WILL KEEP EAST KENTUCKY DRY AT LEAST
INTO THURSDAY. FOLLOWING THIS...MORE ENERGY WORKS ITS WAY INTO THE
OHIO VALLEY EMBEDDED WITHIN FAST NORTHWEST FLOW AS A BROAD TROUGH
BEGINS TO TAKE SHAPE OVER THE REGION. THIS WILL RESULT IN A SMALL TO
DECENT CHANCE OF PRECIPITATION TO CLOSE OUT THE WORK WEEK. THE
INHERITED FORECAST GRIDS HAVE THIS IDEA WELL REPRESENTED...SO THAT
ONLY MINOR ADJUSTMENTS WERE MADE...PRIMARILY TO THE TIMING AND
POSITION OF THE POP CHANCES FROM WEDNESDAY NIGHT THROUGH FRIDAY.

THE PREVIOUS LONG TERM DISCUSSION FOLLOWS...

THE MODELS REMAIN IN GOOD AGREEMENT WITH THE GENERAL LONG WAVE
PATTERN THROUGH THE EXTENDED PORTION OF THE FORECAST...BUT CONTINUE
TO DIFFER IN THE ALL IMPORTANT DETAILS. THE PATTERN WILL BEGIN WITH
TROUGHING IN THE EASTERN CONUS AND RIDGING ACROSS THE DESERT
SOUTHWEST AND CENTRAL CONUS. A SHORT WAVE TROUGH WILL BE MOVING
THROUGH THE U.S./CANADIAN BORDER NEAR THE NORTHERN PLAINS. THROUGH
THE END OF THE WEEK...THE RIDGE ACROSS THE DESERT SOUTHWEST WILL
INTENSIFY...WHILE THE TRAVERSING SHORT WAVE TROUGH HELPS TO
REINFORCE AND BROADEN THE TROUGH IN THE EAST AND EXPANDS IT MORE
INTO THE GREAT LAKES AND OHIO VALLEY.

AGAIN...THE DETAILS ON THE TIMING AND EVOLUTION OF ALL OF THIS
REMAIN CHALLENGING THIS FAR OUT...SO HAVE RELIED ON AN ENSEMBLE
APPROACH BETWEEN A BLEND OF THE GUIDANCE AND THE INHERITED FORECAST.
EASTERN KENTUCKY WILL ENJOY DRY WEATHER THROUGH WEDNESDAY...BEFORE A
PERIOD OF UNSETTLED WEATHER TAKES HOLD FROM WEDNESDAY NIGHT THROUGH
FRIDAY NIGHT. DRY WEATHER WILL FOLLOW ONCE AGAIN BY SATURDAY. HAVE
MAINTAINED THE 20-30 POPS...BUT HAVE CENTERED THE HIGHER VALUES
AROUND THE THURSDAY TO THURSDAY NIGHT TIME FRAME.

FOR TEMPERATURES...WILL CONTINUE TO STAY WELL BELOW THE GFS
MOS...WITH READINGS NEAR OR JUST ABOVE SEASONAL VALUES THROUGH THE
PERIOD.

&&

.AVIATION.../12Z TO 12Z/

EXPECTING MORE SCATTERED TSTMS THROUGHOUT THE DAY WITH A COLD FRONT
MOVING E THRU THE AREA THIS MORNING...FOLLOWED BY AN UPPER LEVEL
DISTURBANCE SLOWLY TREKKING UP THE OHIO VALLEY THIS AFTERNOON INTO
TONIGHT. HAVE CARRIED VFR PREVAILING AFTER ABOUT 14Z WITH A SCT
STRATO CU DECK BUILDING IN AROUND 3.5KFT. HOWEVER...THIS LAYER COULD
BECOME MORE BKN THAN SCT BY LATE THIS MORNING...PARTICULARLY IN THE
N. IFR CIGS/VSBYS WILL BE LIKELY IN/AROUND ANY TSTMS THAT DEVELOP
DURING THE DAY.

SLY WINDS AOA 5KTS WILL BEGIN TO VEER TO THE W AND STRENGTHEN TO
AROUND 10 KTS DURING THE MORNING HOURS...THEN CONTINUE VEERING TO THE
NW THIS AFTERNOON BEFORE SLACKENING OVERNIGHT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MB/JP
LONG TERM....GEOGERIAN/GREIF
AVIATION...MB
Hazardous weather outlook, Aug 14, 4:41 AM EDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
441 AM EDT SUN AUG 14 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
441 AM EDT SUN AUG 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MB

In the hours before

Special weather statement, Aug 14, 1:03 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
103 PM EDT SUN AUG 14 2011

KYZ113-115-117-118-141730-
KNOTT-LESLIE-LETCHER-PERRY-
103 PM EDT SUN AUG 14 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 130
PM EDT SUNDAY AFTERNOON...

   SOUTHERN KNOTT...
   EAST CENTRAL LESLIE...
   NORTHWESTERN LETCHER AND
   CENTRAL PERRY.

AT 101 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DIABLOCK...OR
NEAR HAZARD...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...JEFF AROUND 105
PM EDT...CORDIA AROUND 110 PM EDT...RITCHIE AROUND 115 PM EDT...
WISCOAL AROUND 120 PM EDT...SMITHSBORO AROUND 125 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...WITH RAINFALL RATES
AROUND AN INCH PER HOUR...GUSTY WINDS UP TO 30 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS
AND SOME DITCHES COULD BRIEFLY OVERFLOW ONTO ROADWAYS. MOTORISTS ARE
URGED TO DRIVE CAREFULLY.

PELTON
Special weather statement, Aug 14, 1:06 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
106 PM EDT SUN AUG 14 2011

KYZ085-087-088-117-118-141745-
WHITLEY-LESLIE-LETCHER-BELL-HARLAN-
106 PM EDT SUN AUG 14 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 145 PM EDT SUNDAY AFTERNOON...

   SOUTHERN LESLIE...
   EXTREME SOUTHWESTERN LETCHER...
   EXTREME SOUTHEASTERN WHITLEY...
   BELL AND
   HARLAN.

AT 106 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CHAPPELL TO BALKAN TO FONDE...OR ALONG A LINE
EXTENDING FROM 11 MILES NORTH OF HARLAN TO 10 MILES EAST OF PINEVILLE
TO 8 MILES WEST OF MIDDLESBORO...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...OAKS AROUND 110
PM EDT...LEWIS CREEK AROUND 115 PM EDT...NAPIER AROUND 120 PM EDT...
WHITE STAR AROUND 125 PM EDT...BIG LAUREL AROUND 130 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...WITH RAINFALL RATES
AROUND AN INCH PER HOUR...GUSTY WINDS UP TO 35 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS
AND SOME DITCHES COULD BRIEFLY OVERFLOW ONTO ROADWAYS. MOTORISTS ARE
URGED TO DRIVE CAREFULLY.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:20 PM EDTFlash Flood WarningJKLEstill, Lee, Menifee, Powell, Wolfe4 hr
Aug 13, 10:41 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike34 min
Aug 14, 4:05 PM EDTAreal Flood AdvisoryJKLPike115 min
Aug 14, 4:30 PM EDTFlash Flood WarningJKLPike4 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.